Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 80, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2017, 7:18 PM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 7:18 PM CDT (00:18 UTC)
- Expired
- May 16, 2017, 8:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 85 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
617
WUUS53 KOAX 170018
SVROAX
IAC129-137-155-170115-
/O.NEW.KOAX.SV.W.0080.170517T0018Z-170517T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
718 PM CDT TUE MAY 16 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northwestern Montgomery County in southwestern Iowa...
Northeastern Mills County in southwestern Iowa...
Eastern Pottawattamie County in southwestern Iowa...
* Until 815 PM CDT
* At 717 PM CDT, severe thunderstorms were located along a line
extending from near Avoca to 7 miles north of Malvern, moving east
at 40 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Oakland, Avoca, Treynor, Carson, Walnut, Shelby, Minden, Elliott,
Macedonia, Silver City, Hancock, Henderson, Old Town Park, Farm
Creek Public Wildlife Area and Botna Bend Park.
This includes the following highways...
Highway 59 IN Iowa between mile markers 34 and 66.
Interstate 80 IN Iowa between mile markers 29 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. These storms have the potential to cause
serious injury and significant property damage.
&&
LAT...LON 4107 9570 4151 9557 4151 9516 4116 9516
4116 9510 4105 9510
TIME...MOT...LOC 0017Z 268DEG 35KT 4150 9534 4111 9557
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
$$
MILLER4 follow-up statements
715
WWUS53 KOAX 170039
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
739 PM CDT TUE MAY 16 2017
IAC129-137-155-170115-
/O.CON.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Montgomery IA-Mills IA-Pottawattamie IA-
739 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MONTGOMERY...NORTHEASTERN MILLS AND EASTERN
POTTAWATTAMIE COUNTIES...
At 738 PM CDT, severe thunderstorms were located along a line
extending from Walnut to 5 miles north of Emerson, moving east at
25 mph. Hail was possible with the storm near Silver City.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oakland, Avoca, Treynor, Carson, Walnut, Shelby, Minden, Elliott,
Macedonia, Silver City, Hancock, Henderson, Old Town Park, Farm Creek
Public Wildlife Area and Botna Bend Park.
This includes the following highways...
Highway 59 IN Iowa between mile markers 34 and 66.
Interstate 80 IN Iowa between mile markers 29 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4107 9570 4151 9557 4151 9516 4116 9516
4116 9510 4105 9510
TIME...MOT...LOC 0038Z 270DEG 21KT 4149 9521 4110 9544
HAIL...1.00IN
WIND...60MPH
$$
MILLER361
WWUS53 KOAX 170053
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
753 PM CDT TUE MAY 16 2017
IAC129-137-155-170115-
/O.CON.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Montgomery IA-Mills IA-Pottawattamie IA-
753 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MONTGOMERY...NORTHEASTERN MILLS AND EASTERN
POTTAWATTAMIE COUNTIES...
At 753 PM CDT, severe thunderstorms were located along a line
extending from near Walnut to 5 miles southeast of Macedonia, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oakland, Avoca, Treynor, Carson, Walnut, Shelby, Minden, Elliott,
Macedonia, Silver City, Hancock, Henderson, Old Town Park, Farm Creek
Public Wildlife Area and Botna Bend Park.
This includes the following highways...
Highway 59 IN Iowa between mile markers 37 and 66.
Interstate 80 IN Iowa between mile markers 29 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4109 9565 4151 9557 4151 9516 4116 9516
4116 9510 4109 9511
TIME...MOT...LOC 0053Z 263DEG 26KT 4149 9518 4115 9535
HAIL...1.00IN
WIND...60MPH
$$
MILLER971
WWUS53 KOAX 170101
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
801 PM CDT TUE MAY 16 2017
IAC129-170111-
/O.CAN.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Mills IA-
801 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLS COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa.
LAT...LON 4109 9511 4115 9538 4116 9538 4144 9527
4151 9516 4116 9516 4116 9510
TIME...MOT...LOC 0101Z 277DEG 32KT 4140 9517 4115 9526
$$
IAC137-155-170115-
/O.CON.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Montgomery IA-Pottawattamie IA-
801 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN MONTGOMERY AND EASTERN POTTAWATTAMIE COUNTIES...
At 801 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Walnut to 5 miles west of
Elliott, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Walnut, Elliott and Farm Creek Public Wildlife Area.
This includes Interstate 80 IN Iowa near mile marker 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4109 9511 4115 9538 4116 9538 4144 9527
4151 9516 4116 9516 4116 9510
TIME...MOT...LOC 0101Z 277DEG 32KT 4140 9517 4115 9526
HAIL...<.75IN
WIND...60MPH
$$
MILLER385
WWUS53 KOAX 170106
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
806 PM CDT TUE MAY 16 2017
IAC137-155-170115-
/O.EXP.KOAX.SV.W.0080.000000T0000Z-170517T0115Z/
Montgomery IA-Pottawattamie IA-
806 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY AND
EASTERN POTTAWATTAMIE COUNTIES WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
southwestern Iowa.
LAT...LON 4109 9511 4115 9538 4116 9538 4144 9527
4151 9516 4116 9516 4116 9510
TIME...MOT...LOC 0105Z 268DEG 35KT 4140 9512 4115 9521
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:17 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, May 16, 3:17 PM CDT, 4 hours 1 minute before
Area Forecast Discussion National Weather Service Omaha/Valley NE 317 PM CDT Tue May 16 2017 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 16 2017 WV imagery this afternoon showing a deep longwave trof cutting through the western CONUS with potent southern tier vort max currently over southern CA/western AZ. At the surface...relatively weak low pressure was centered in eastern CO with a stagnant thermal boundary extending into eastern Neb then northern IA. A second boundary/cold front was situated from central MN to southwest SD. Daytime heating/influx of moisture has pushed instability parameters to the extreme with MLCAPES 2500-3500J/kg over the region. A highly unstable environment will be in place to allow for convective development in western KS this afternoon...which will eventually reach the CWA early this evening. Expect updraft initiation on nose of 8-9C/km low level lapse rates protruding into moisture rich environment...promoting rapid storm development. All this coincident to boundary layer theta-E convergence. HRRR and RAP13 have been pretty consistent the last several runs showing the cluster of western KS storms will cross into 0-3km bulk shear of 40kt or so...forming into a QLCS. Complex is progged then to quickly race along the Neb/KS border during the early evening hours before crossing into southeastern Neb/extreme southwest IA. Along with probable severe wind gusts(increasing layer differential max theta-E)...an isolated tornado forming along the bowing line segment cannot be ruled out. Meanwhile farther north...narrow line of convection is progged to fire later the afternoon along a stagnant surface boundary extending from south-central Neb into west-central IA. Activity will expand then in areal coverage mainly over northeast Neb/west-central IA toward mid evening. Steep mid-level lapse rates topping moisture rich boundary layer suggest severe hail producers are quite probable. In addition...a heavy rain threat will be in place as well tonight. The last several runs of both NAM/GFS show continuity advertising a high degree of precipitation efficiency consisting of deep warm cloud layer/strong moist low level inflow...and 30-40 microbars of omega coincident to PWS approaching 2" Wednesday/Wednesday evening...core of southwest shortwave trof will lift right over the CWA and bring wrap around precip mainly over the northern CWA. Precip chances continue Thursday afternoon through Friday associated with a large and relatively slow moving upper low/several impulses exiting the Rockies. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 16 2017 Precip chances continue into the early part of next weekend accompanied by a noticeable cooling trend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1207 PM CDT Tue May 16 2017 Gusty south winds will continue this afternoon across eastern Nebraska with scattered-broken clouds at around FL040. Thunderstorms are expected to form to the west this afternoon before moving into the area this evening. Short-term model guidance remains in good agreement in suggesting that a bowing line of storms will affect the Lincoln and Omaha areas between about 01 and 04z. As such, a mention of strong wind gusts have been included in the TAFs during that time frame. Otherwise, expect episodic showers and thunderstorms overnight into Wednesday morning with the potential for more widespread MVFR ceilings developing late tonight. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mead
Hazardous weather outlook, May 16, 4:22 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 422 PM CDT Tue May 16 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 422 PM CDT Tue May 16 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY A highly unstable and moist environment will be in place to promote severe thunderstorm development late this afternoon before increasing in areal coverage through the evening. The primary severe weather threat along and south of I-80 will be damaging wind gusts with the potential for an isolated tornado. For areas north of I-80...the main threat will be large hail and damaging winds. In addition...the possibility for heavy rainfall and localized flooding is quite high in association with more intense thunderstorms. Even though the severe weather will likely come to a close around midnight, the threat for flooding will continue with showers and thunderstorms across the region later tonight. Thunderstorms will also be possible again on Wednesday. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY The chance of thunderstorms will extend into Wednesday evening and again Thursday night through Saturday morning. Additional thunderstorms are possible Monday into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will liklely be needed late this afternoon and tonight. Fobert
In the hours before
Local storm report, May 16, 6:50 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
650 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST OMAHA 41.26N 96.01W
05/16/2017 M63 MPH DOUGLAS NE ASOS
55KT GUST REPORTED AT OMAHA/EPPLEY
&&
KGROSSLocal storm report, May 16, 6:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG PAPILLION 41.16N 96.04W
05/16/2017 SARPY NE PUBLIC
LARGE BRANCH DOWN
&&
KGROSSLocal storm report, May 16, 6:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM NON-TSTM WND DMG COUNCIL BLUFFS 41.24N 95.86W
05/16/2017 POTTAWATTAMIE IA PUBLIC
LARGE BRANCH AND POWERLINE DOWN 6TH AND WILLOW
&&
KGROSSLocal storm report, May 16, 7:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
700 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG OMAHA 41.26N 96.01W
05/16/2017 DOUGLAS NE BROADCAST MEDIA
TREES DOWN AT AKSARBEN NEAR S 63RD
&&
KGROSSLocal storm report, May 16, 7:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST TEKAMAH 41.78N 96.22W
05/16/2017 E65 MPH BURT NE TRAINED SPOTTER
&&
DFOBERTLocal storm report, May 16, 7:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
714 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG GRETNA 41.14N 96.24W
05/16/2017 SARPY NE PUBLIC
TREE DOWN 168TH AND GILES
&&
KGROSSThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:07 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 41 min |
| May 16, 7:10 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 65 min |
| May 16, 7:20 PM CDT | Tornado Warning | OAX | Shelby | 20 min |
| May 16, 7:21 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 24 min |
| May 16, 8:19 PM CDT | Special Weather Statement | OAX | Mills | 41 min |
| May 16, 8:58 PM CDT | Special Weather Statement | OAX | Montgomery | 47 min |
| May 16, 9:13 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 47 min |
| May 16, 9:29 PM CDT | Areal Flood Advisory | OAX | Mills, Pottawattamie | 3 hr |
| May 16, 9:39 PM CDT | Special Weather Statement | OAX | Harrison, Pottawattamie | 51 min |
| May 16, 9:53 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 37 min |
| May 16, 10:12 PM CDT | Special Weather Statement | OAX | Fremont, Montgomery, Page | 48 min |
| May 16, 10:32 PM CDT | Severe Thunderstorm Warning | OAX | Page | 28 min |
| May 17, 10:32 AM CDT | River Flood Warning | OAX | Fremont | 4 days |
| May 17, 11:41 AM CDT | Special Weather Statement | OAX | Shelby | 49 min |
| May 17, 2:36 PM CDT | Special Weather Statement | OAX | Mills, Pottawattamie | 39 min |
| May 17, 2:54 PM CDT | Special Weather Statement | OAX | Fremont | 51 min |
| May 17, 3:03 PM CDT | Special Weather Statement | OAX | Montgomery | 42 min |
| May 17, 3:14 PM CDT | Special Weather Statement | OAX | Harrison, Monona | 31 min |
| May 17, 3:29 PM CDT | Special Weather Statement | OAX | Monona | 31 min |
| May 17, 3:48 PM CDT | Special Weather Statement | OAX | Shelby | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.